Alert archive / Hawaii / High Wind Warnings in 2009

High Wind Warning 6, NWS Honolulu, HI

April 24, 2009Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Apr 24, 2009, 8:46 AM HST for Hawaii County, Hawaii. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 24, 2009, 8:46 AM HST (18:46 UTC)
Expired
Apr 24, 2009, 3:35 PM HST
In force
7 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 6.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2009-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2009-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 241846
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
846 AM HST FRI APR 24 2009

HIZ028-250800-
/O.UPG.PHFO.WI.Y.0022.000000T0000Z-090425T0400Z/
/O.NEW.PHFO.HW.W.0006.090424T1846Z-090425T2000Z/
BIG ISLAND SUMMITS-
846 AM HST FRI APR 24 2009

...HIGH WIND WARNING IN EFFECT UNTIL 10 AM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 10 AM HST SATURDAY.

EXPECT WINDS 45 TO 55 MPH WITH HIGHER GUSTS TODAY. A SLIGHT
INCREASE IN WINDS IS EXPECTED TONIGHT...BEFORE WINDS DECREASE
BELOW 50 MPH ON SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 45 MPH OR GUSTS OF
60 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
000 
WWHW70 PHFO 250135
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 PM HST FRI APR 24 2009

...THE HIGH WIND WARNING HAS BEEN DOWNGRADED TO A WIND ADVISORY...

.STRONG WEST-SOUTHWESTERLY WINDS HAVE DECREASED SOMEWHAT BUT ARE
STILL BLOWING AS THE UPPER LEVEL TROUGH MOVES FARTHER EAST OF THE
STATE.

HIZ028-251445-
/O.CAN.PHFO.HW.W.0006.000000T0000Z-090425T2000Z/
/O.NEW.PHFO.WI.Y.0023.090425T0135Z-090426T0400Z/
BIG ISLAND SUMMITS-
335 PM HST FRI APR 24 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SATURDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST SATURDAY. THE HIGH
WIND WARNING HAS BEEN CANCELED. 

EXPECT WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS THROUGH SATURDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Apr 24, 4:00 AM HST, 4 hours 46 minutes earlier.

Area forecast discussion, Apr 24, 4:00 AM HST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST FRI APR 24 2009

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE COMBINED WITH ABUNDANT LOW-LEVEL MOISTURE
WILL BRING THE THREAT OF LOCALLY HEAVY RAIN AND THUNDERSTORMS TO
MAUI COUNTY AND THE BIG ISLAND TODAY. MAINLY SCATTERED SHOWERS WILL
AFFECT KAUAI AND OAHU. LIGHT TO MODERATE NORTHEAST WINDS WILL
CONTINUE IN THE VICINITY OF THE SMALLER ISLANDS THROUGH THIS
WEEKEND...WITH MAINLY LIGHT AND VARIABLE WINDS ACROSS THE LOWER
ELEVATIONS OF THE BIG ISLAND. THE THREAT OF HEAVY SHOWERS WILL
DIMINISH ACROSS THE ENTIRE STATE THIS WEEKEND.

&&

.DISCUSSION...
THE WEAK PRESSURE GRADIENT BETWEEN A SURFACE RIDGE LOCATED ABOUT 300
MILES NORTHEAST OF OAHU AND A WEAK EAST NORTHEAST TO WEST SOUTHWEST
ORIENTED SURFACE TROUGH LOCATED JUST SOUTHEAST OF THE BIG ISLAND
CONTINUES TO PROVIDE THE SMALLER ISLANDS WITH LOW-LEVEL LIGHT TO
MODERATE NORTHEASTERLY WINDS EARLY THIS EVENING. SURFACE WINDS NEAR
THE TROUGH IN THE VICINITY OF THE BIG ISLAND REMAIN LIGHT AND
VARIABLE AT THE LOWER ELEVATIONS.

FROM OAHU EASTWARD...THE AIR FLOW SEVERAL THOUSAND FEET ABOVE THE
SURFACE REMAINS FROM THE WEST SOUTHWEST. AS A RESULT...MOST OF THE
INDIVIDUAL MID-LEVEL CLOUDS AND SHOWERS ARE MOVING ALONG WITH THIS
STEERING FLOW.

IN THE UPPER LEVELS...THE AXIS OF A SHARP UPPER TROPOSPHERIC TROUGH
EXTENDS FROM AN UPPER LEVEL LOW NEAR 30N 156W THROUGH A POINT NEAR
KAUAI. THE TROUGH ALOFT HAS BEEN PROPAGATING TOWARD THE EAST
SOUTHEAST AT ABOUT 30 MPH. THE COLD POOL OF AIR ASSOCIATED WITH THE
TROUGH COMBINED WITH THE DYNAMIC LIFT AHEAD OF THE TROUGH WILL KEEP
THE ATMOSPHERE UNSTABLE ACROSS THE EASTERN END OF THE STATE TODAY.

THE LATEST NAM...GFS AND ECMWF MODEL RUNS CONTINUE TO FOCUS THE BEST
CHANCE FOR HEAVY SHOWERS OVER THE BIG ISLAND AND THE ISLANDS OF MAUI
COUNTY TODAY.T HE UNSTABLE ATMOSPHERIC CONDITIONS PRODUCED BY THE
UPPER LEVEL TROUGH ALONG WITH AMPLE LOW- AND MID-LEVEL MOISTURE WILL
MAINTAIN THE THREAT OF LOCALLY HEAVY RAINFALL AND ISOLATED
THUNDERSTORMS ACROSS THE ISLANDS OF MAUI COUNTY AND THE BIG ISLAND
TODAY. THESE INGREDIENTS WILL KEEP THE THREAT OF FLASH FLOODING...
WHICH MEANS THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR MAUI
COUNTY AND THE BIG ISLAND. BY TONIGHT...THE TROUGH ALOFT IS EXPECTED
TO PASS EAST OF THE STATE AS THE UPPER LEVEL LOW REMAINS TO THE
NORTH. THIS SHOULD DIMINISH THE THREAT FOR HEAVY RAIN THIS WEEKEND.

SOME EXAMPLES OF THE LARGEST RAINFALL TOTALS BY ISLAND ACROSS THE
STATE FOR THE 12 HOUR PERIOD AT 200 AM HST THIS MORNING INCLUDE...
0.03 INCHES AT MOUNT WAIALEALE AND MAKAHA RIDGE ON KAUAI...2.50
INCHES AT MAUNAWILI ON OAHU...0.84 INCHES AT MAKAPULAPAI ON
MOLOKAI...0.30 INCHES AT THE LANAI 1 GAGE ON LANAI...5.95 INCHES AT
WEST WAILUAIKI ON MAUI...2.20 INCHES AT LAUPAHOEHOE ON THE BIG
ISLAND.

THE COLD AIR ALOFT ACCOMPANYING THE TROUGH IS RESULTING IN BELOW
FREEZING TEMPERATURES ON THE SUMMITS ON THE BIG ISLAND. TEMPERATURES
ON PARTS OF HALEAKALA ARE ALSO HOVERING JUST ABOVE FREEZING. THE
COLD TEMPERATURES...UNSTABLE ATMOSPHERE...AND INCREASED MOISTURE HAS
PROMPTED THE ISSUANCE OF A WINTER WEATHER ADVISORY FOR THE SUMMITS
OF MAUNA LOA AND MAUNA KEA ON THE BIG ISLAND AND HALEAKALA SUMMIT ON
MAUI. STRONG WINDS AT THE UPPER ELEVATIONS OF THE BIG ISLAND HAVE
ALSO RESULTED IN THE CONTINUATION OF THE WIND ADVISORY FOR THE BIG
ISLAND SUMMITS.

LOOKING AT THE EXTENDED FORECAST THROUGH THE MIDDLE OF NEXT WEEK...
THE GFS AND ECMWF MODELS CONTINUE TO OFFER WIDELY DIFFERING
SOLUTIONS. EACH OF THE MODELS IS ALSO CHANGING SIGNIFICANTLY FROM
RUN TO RUN. THE LATEST RUN OF THE ECMWF BRINGS A SURFACE LOW
NORTHEAST OF THE STATE BY THURSDAY...WHILE THE GFS HAS A MUCH DEEPER
SURFACE LOW DUE NORTH OF KAUAI TUESDAY NIGHT. WITH THE WIDELY
VARYING SOLUTIONS...THE FORECAST OF LIGHT TRADE WINDS WITH WINDWARD
AND MAUKA SHOWERS WILL REMAIN IN EFFECT FOR THE MIDDLE OF NEXT WEEK
UNTIL THE MODELS REACH A BETTER CONSENSUS.

&&

.MARINE...
THE NORTH NORTHEAST SWELL CONTINUES TO DECREASE THIS MORNING
ACCORDING TO THE LATEST REPORTS FROM THE MOKAPU BUOY. THIS SWELL
WILL CONTINUE TO GRADUALLY DIMINISH TODAY. WINDS AND SEAS WILL
LIKELY BE RATHER BENIGN ACROSS THE HAWAIIAN COASTAL WATERS THIS
WEEKEND...AFTER THE THREAT OF HEAVY DOWNPOURS AND ISOLATED
THUNDERSTORMS SHIFTS EAST OF THE AREA LATER TONIGHT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
.FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR MOLOKAI...LANAI
KAHOOLAWE...MAUI AND THE BIG ISLAND.

WINTER WEATHER ADVISORY UNTIL 600 PM HST THIS EVENING FOR THE BIG
ISLAND SUMMITS AND HALEAKALA SUMMIT.

WIND ADVISORY UNTIL 600 PM HST THIS EVENING FOR BIG ISLAND SUMMITS.

&&

HOUSTON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 9:14 PM HSTSpecial Marine WarningHFO61 min
Apr 23, 10:52 PM HSTSpecial Marine WarningHFO52 min

Nearby

High Wind Warnings in Hawaii, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.